A HEALTHY LIVING GUIDE FROM
Benjamin Young, M.D., Ph.D.
David Wohl, M.D.
Keith Henry, M.D.
Boundless gratitude to the people whose names, images and quotes appear within this booklet: Your personal stories and your wisdom make this resource a thousand times more useful and meaningful.
Consult your doctor! The only purpose of this booklet is to educate and inform. It is no substitute for professional care by a doctor or other medical professionals. TheBody.com neither endorses nor opposes any particular treatment option discussed in this booklet. Instead, we encourage you to discuss all of your options with a health care provider who specializes in treating HIV.
The information in this booklet will help you learn more about the causes of GI distress, the details about specific side effects, which HIV medications can cause them and ways to counteract the symptoms. We've gathered facts from the U.S. health department's HIV treatment guidelines, the go-to resource for HIV health professionals -- as well as advice from seasoned experts in the HIV field, including doctors and longtime HIV survivors. Having this information will help you in conversations with your own medical providers.
AS MORE AND MORE PEOPLE with HIV get connected to care and start HIV treatment, it is vital that they understand all the details about the drugs they are taking, especially regarding any potential side effects. Side effects are the number one concern for many people starting a new medicine.
Gastrointestinal (GI), or "gut," problems are the most common symptoms experienced by people with HIV. Diarrhea, soft stools, nausea, flatulence (farting), constipation and heartburn are the unpleasant symptoms of GI distress. Although people living with HIV may experience many side effects, it is the gut side effects that are often the most bothersome. Not only can they disrupt your daily routine, but they can be embarrassing. Gut problems may also affect the way you take HIV meds, since they are often the culprit in GI discomfort.
There are many reasons people experience gut-related problems besides medications, so it's important to get to the root cause of the symptom in order to lessen its severity -- or to completely stop it.
Signs, symptoms, side effects
Technically, a side effect occurs as a result of taking a medication. Symptoms refer to a set of complications that you as a patient notice. Doctors take note of any signs they are seeing with their patients. In any case, the causes of gut problems can be challenging to uncover.